I am still here but it looks like you have stepped away from your computer.....
You are likely experiencing a PVD or posterior vitreous
detachment, a common event that happens in many people.
You have a thick gel material in the middle of your eyes called the vitreous. Over time as it liquefies, this gel material collapses on itself, forms little clumps that you can see as dots, lines or bugs. As these clumps form the vitreous pulls away from the wall of the eye. In the process it can stimulate the retina -- causing the flashes that you may see.
It is recommended that you see your ophthalmologist
to look at the retina to make sure there are no problems such as a retinal hole or tear. In most cases, there are no problems, but this exam is precautionary and allows for preventative treatment of any lesions that are found.
If you notice a sudden increase in floaters, flashes of light (like a lightning storm), a shadow/veil in the periphery of your vision, or a decrease in your vision that doesn’t improve in a few minutes this can be worrisome for a retinal detachment
. You would need to contact your ophthalmologist promptly in that case.
What can you do about the floaters? Well, floaters don't go away, and they don't really get worse. Over time they tend to "sink" out of your central vision and you brain "filters" them out so you don't notice them so much anymore. They almost never cause significant visual problems except, of course, if they cause a secondary retinal detachment as discussed above. The only way to decrease or remove the floaters is with a major surgery called a vitrectomy
. As a retinal specialist for almost 2 decades I've only done this procedure to remove floaters in a handful of cases.
Here is a video of the actual surgery to remove floaters:
In January 2013 a new drug, called Ocriplasmin, was approved by the FDA to dissolve vitreous strands in a particular eye condition called vitreomacular traction. Perhaps someday this drug could be used to also remove floaters…. Only time will tell.
Does this make sense to you?